Alert archive / Arkansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 65, NWS Shreveport, LA

March 2, 1997Columbia County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 2, 1997, 2:05 PM CST for Columbia County, Arkansas. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 2, 1997, 2:05 PM CST (20:05 UTC)
Expired
Mar 2, 1997, 2:45 PM CST
In force
40 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Columbia County, AR

The radar

The Shreveport radar (KSHV), 102 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 2, 2:05 PM CSTHail 0.75Emerson, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.1 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 022006 RRA
SVRSHV
ARC027-022045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
205 PM CST SUN MAR 2 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  245 PM CST
FOR THE FOLLOWING AREA...
 
IN SOUTHWEST ARKANSAS
 
   ...COLUMBIA COUNTY
 
AT 200 PM...STORM SPOTTERS REPORTED DIME SIZE HAIL AT EMERSON. THE STORM
IS MOVING NORTHEAST NEAR 40 MPH AND WILL PASS JUST EAST OF MAGNOLIA IN
THE NEXT HALF HOUR.
 
IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO
PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND
PETS...FROM LARGE HAIL AND DAMAGING WIND.
 
5
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 8:40 AM CST, 5 hours 25 minutes earlier.

Area forecast discussion, Mar 2, 8:40 AM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
840 AM CST SUN MAR 2 1997

H500 LOW OVER W TX ATTM WITH H850 LOW OVER SE TX. AS UPR LVL TROF
AND COLD POCKET BGN PULLING TO THE E WILL LIKELY SEE AN INCREASE
IN AMOUNT OF SVR WX LATE THIS MRNG AND ERLY THIS AFTN.

NEW ETA HAS THIS H500 LOW OVER NE TX BY 00Z TONIGHT WITH VORT MAX
WORKING ACRS SE TX AND INTO SW LA BY THIS EVNG. HEAVY RAIN SHUD
PRECEDE THIS FTR ACRS SRN 1/2 OF CWA.

SEE NO REASON TO MAKE SIG CHANGES TO GOING FCST EXCEPT TO TWEAK
TEMPS AS HIGHS WIL LIKELY NOT GET AS WARM AS ORIGINALLY THOUGHT ACRS
NRN LA.

18

In the hours before

Local storm report, Mar 2, 12:20 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
1214 PM CST THU MAR 02 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

1000 AM    DIXIE INN                 LA   FLOODING
03/02/97   WEBSTER                        US HIGHWAY 80 FLOODED AND
                                          CLOSED BY FOUR FEET OF
                                          WATER WEST OF DIXIE INN.

1000 AM    DIXIE INN                 LA   FLOODING
03/02/97   WEBSTER                        DORCHEAT ROAD FLOODED IN
                                          SEVERAL AREAS.

1000 AM    MINDEN                    LA   FLOODING
03/02/97   WEBSTER                        LEWISVILLE ROAD FLOODED
                                          AND CLOSED.

1000 AM    MINDEN                    LA   FLOODING
03/02/97   WEBSTER                        OLD ARCADIA ROAD FLOODED
                     v                     AND CLOSED 5 MILES EAST OF
                                          MINDEN NEAR THE WEBSTER
                                          CLAIBORNE PARISH LINE.
Local storm report, Mar 2, 12:27 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED THU TO SUN AS ISSUE DAY
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
1214 PM CST SUN MAR 02 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

1000 AM    DIXIE INN                 LA   FLOODING
03/02/97   WEBSTER                        US HIGHWAY 80 FLOODED AND
                                          CLOSED BY FOUR FEET OF
                                          WATER WEST OF DIXIE INN.

1000 AM    DIXIE INN                 LA   FLOODING
03/02/97   WEBSTER                        DORCHEAT ROAD FLOODED IN
                                          SEVERAL AREAS.

1000 AM    MINDEN                    LA   FLOODING
03/02/97   WEBSTER                        LEWISVILLE ROAD FLOODED
                                          AND CLOSED.
1000 AM    MINDEN                    LA   FLOODING
03/02/97   WEBSTER                        OLD ARCADIA ROAD FLOODED
                                          AND CLOSED 5 MILES EAST OF
                                          MINDEN NEAR THE WEBSTER
                                          CLAIBORNE PARISH LINE.
Local storm report, Mar 2, 12:34 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
1234 PM CST SUN MAR 02 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

1045 AM    HAGANSPORT                TX   1 INCH HAIL
03/02/97   FRANKLIN

1100 AM    CLARKSVILLE               TX   1 INCH HAIL
03/02/97   RED RIVER
Local storm report, Mar 2, 12:38 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
1234 PM CST SUN MAR 02 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

1045 AM    HAGANSPORT                TX   1 INCH HAIL
03/02/97   FRANKLIN

1100 AM    CLARKSVILLE               TX   1 INCH HAIL
03/02/97   RED RIVER
Local storm report, Mar 2, 12:45 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
1245 PM CST SUN MAR 02 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

1155 AM    MANSFIELD                 LA   FLOODING
03/02/97   DE SOTO                        BRIGDE ON COTTON BELT ROAD
                                          WASHED OUT

1155 AM    KEATCHIE                  LA   FLOODING
03/02/97   DE SOTO                        BRIDGE ON JESSIE LATIN
                                          ROAD WASHED OUT

1155 AM    GLOSTER                   LA   FLOODING
03/02/97   DE SOTO                        HIGHWAY 5 CLOSED DUE TO
                                          HIGH WATER

1155 AM    FRIERSON                  LA   FLOODING
03/02/97   DE SOTO                        HIGHWAY 175 CLOSED DUE TO
                                          HIGH WATER
Local storm report, Mar 2, 12:47 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
1245 PM CST SUN MAR 02 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH LOCATION....

1155 AM    MANSFIELD                 LA   FLOODING
03/02/97   DE SOTO                        BRIGDE ON COTTON BELT ROAD
                                          WASHED OUT

1155 AM    KEATCHIE                  LA   FLOODING
03/02/97   DE SOTO                        BRIDGE ON JESSIE LATIN
                                          ROAD WASHED OUT

1155 AM    GLOSTER                   LA   FLOODING
03/02/97   DE SOTO                        HIGHWAY 5 CLOSED DUE TO
                                          HIGH WATER

1155 AM    FRIERSON                  LA   FLOODING
03/02/97   DE SOTO                        HIGHWAY 175 CLOSED DUE TO
                                          HIGH WATER

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 1:03 AM CSTFlash Flood WarningSHVUnion4 hr
Mar 2, 5:37 AM CSTFlash Flood WarningSHVColumbia, Lafayette3 hr
Mar 2, 5:37 AM CSTFlash Flood WarningSHVUnion3 hr
Mar 2, 7:47 AM CSTFlash Flood WarningSHVHoward, Little River, Sevier4 hr
Mar 2, 11:27 AM CSTFlash Flood WarningSHVColumbia, Lafayette4 hr
Mar 2, 11:27 AM CSTFlash Flood WarningSHVUnion4 hr
Mar 2, 12:58 PM CSTSevere Thunderstorm WarningSHVColumbia, Union47 min
Mar 2, 2:41 PM CSTSevere Thunderstorm WarningSHVMiller34 min
Mar 2, 2:51 PM CSTSevere Thunderstorm WarningSHVLittle River39 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.